Interaction Between Mirtazapine and Clonidine
Interaction Between Mirtazapine and Clonidine
ABSTRACT & COMMENTARY
Source: Abo-Zena RA, et al. Hypertensive urgency induced by an interaction of mirtazapine and clonidine. Pharmacotherapy 2000;20(4):476-478.
Mirtazapine (remeron) is a relatively new antidepressant that is chemically unrelated to selective serotonin reuptake inhibitors, tricyclic antidepressants, or monoamine oxidase inhibitors. The antidepressant effect reportedly results from stimulation of the noradrenergic system through antagonism at central alpha-2 autoreceptors (located presynaptically on noradrenergic neurons) as well as stimulation of the serotonergic system through antagonism at alpha-2 heteroreceptors (located presynaptically on serotonergic neurons).
Clonidine (Catapres) exerts its antihypertensive effect by stimulating the central alpha-2 autoreceptors, thereby causing a reduction in the synthesis and release of norepinephrine. Therefore, the two agents have mechanisms of action that potentially oppose one another. Abo-Zena and associates report a case of hypertensive urgency that ensued after a 20-year-old male patient stabilized on clonidine began taking mirtazapine. The patient had a history of Goodpasture’s syndrome for more than two years and end-stage renal disease, for which he had been receiving hemodialysis 3 d/wk for 15 months. He also had a history of anemia (baseline hemoglobin and hematocrit 10.6 g/dL and 31.5%, respectively, on admission), hypertension, and left subclavian vein stenosis for which he underwent angioplasty with no residual stenosis.
The patient presented to the emergency department (ED) complaining of progressive shortness of breath for one day. He was experiencing dyspnea on exertion and orthopnea. At the time of presentation, the patient denied any changes in diet or fluid intake. His last dialysis was two days earlier. He reported his blood pressure at home that morning to be 190/128 mm Hg. He had been treated with metoprolol (Lopressor), losartan (Cozaar), and clonidine, which had maintained his blood pressure for the past year in the range of 140-150/80-85 mm Hg.
Two weeks before admission, the patient received a prescription from a psychiatrist for mirtazapine to treat depression. He noted that his blood pressure began to rise around the same time. His primary physician had tried to adjust his antihypertensive therapy, first by increasing the losartan dosage and then discontinuing the agent because of lack of improved blood pressure control. Minoxidil (Loniten) was added when losartan was discontinued. The patient was compliant with drug therapy, which consisted of clonidine 0.1 mg b.i.d., metoprolol 100 mg b.i.d., minoxidil 2.5 mg b.i.d., and mirtazapine 15 mg at bedtime.
In the ED his blood pressure was 178/115 mm Hg, pulse 88, temperature 36.8°C. His chest radiograph revealed increased pulmonary vascularity with overt edema. The patient had bilateral lower extremity edema. The ED physician started a nitroglycerin drip to control the patient’s blood pressure. All previous drugs, including mirtazapine, were continued.
The patient was admitted from the ED. The nitroglycerin drip, clonidine, rninoxidil, and mirtazapine were continued; metoprolol was placed on hold. Dialysis was planned for the next day. The patient’s blood pressure did not decrease and he received five doses of labetalol 20 mg intravenously. Systolic blood pressure remained 187-208 mm Hg while diastolic was in the range of 113-131 mm Hg. The patient was transferred to the medical intensive care unit where a nitroprusside infusion and emergency dialysis were started to control blood pressure. The dosage of nitroprusside was titrated to maintain systolic blood pressure at 160-180 mm Hg and diastolic blood pressure 95-105 mm Hg. The patient’s blood pressure decreased to 50-180/80-100 mm Hg and the nitroprusside was weaned.
The next day, the patient was no longer short of breath and his blood pressure was controlled. It was discovered only then that the mirtazapine had been just recently prescribed. Abo-Zena et al attributed the loss of blood pressure control to a potential drug interaction between mirtazapine and clonidine; thus, mirtazapine was discontinued. Discharge therapy with controlled blood pressure consisted of minoxidil 5 mg, clonidine 0.1 mg, and metoprolol 100 mg, all twice per day. The patient did not have any subsequent episodes of hypertensive urgency.
Comment by Michael F. Barber, PharmD
As is usually the case with all new medications, there are limited data available on drug interactions involving mirtazapine. The manufacturer cautions against the concomitant use of mirtazapine with monoamine oxidase inhibitors due to its serotonergic effects and the risk of inducing serotonin syndrome. In addition, the manufacturer cautions against the concomitant use of alcohol or benzodiazepines due to their sedating effects which could potentiate the sedating effects of mirtazapine. However, despite the theoretical pharmacodynamic interaction with central acting alpha-2 agonists such as clonidine, guanfacine (Tenex), and guanabenz (Wytensin), these drugs are not included in the precautions about drug interactions. The current report illustrates that, despite the lack of formal clinical trial data, such theoretical interactions should be taken into consideration when prescribing these agents. Such drug combinations should be avoided if possible and close monitoring of blood pressure should be undertaken when the combination cannot be avoided.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.